Why painkillers could be the problem, not the cure

For many years, Margaret Kember would reach for the painkillers to cure her migranes. But as the dosages increased, it gradually emerged that the painkillers could be worsening the headaches rather than curing them

For Margaret Kember, reaching for her painkillers every morning was as much of a habit as turning off the alarm clock. "I would reach for my painkillers the minute I got downstairs to put the kettle on. It was the only way I could begin to function. "The first few seconds when I woke up would be fine, but then the feeling that a ton of weight was crashing down on my head would begin again," says the 53-year-old from Stowmarket, Suffolk.

Margaret first started suffering from migraines and headaches as a child but these became worse in her 20s. She started taking Veganin - a painkiller comprising paracetamol, codeine and aspirin. "The amount I took gradually increased over the years - it seemed the more I took, the more I needed to take. I was even waking up in the night to have them. I'd feel OK before bed but wake up feeling ghastly and would reach for the painkillers - it was like an addiction."

What she didn't realise was that the very drugs promising to ease her agony were in fact causing and prolonging it.

Until she successfully sought treatment last year, Margaret was one of the estimated 500,000 women and 100,000 men in the UK who suffer daily headaches caused by the overuse of painkillers.

Research suggests the frequent use of drugs such as codeine, paracetamol, ibuprofen and aspirin can often be the main reason people suffer from repeated headaches - and have shown that between a quarter and two-thirds of headache sufferers overuse painkillers.

They are not overdosing on their medication; they are simply taking the pills for long periods of time.

But the more a painkiller is taken, the more resistant the body becomes to it.

So the sufferer has then to resort to a stronger painkiller.

When the medication wears off, they can get a withdrawal reaction - known as a 'rebound' headache - prompting them to take more medication.

Source - Daily Mail

No comments:

Post a Comment